Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Decay of Walsh series and dyadic differentiation


Author: William R. Wade
Journal: Trans. Amer. Math. Soc. 277 (1983), 413-420
MSC: Primary 42C10; Secondary 43A75
DOI: https://doi.org/10.1090/S0002-9947-1983-0690060-X
MathSciNet review: 690060
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {W_2}\,n\,[f]$ denote the $ {2^n}{\text{th}}$ partial sums of the Walsh-Fourier series of an integrable function $ f$. Let $ {\rho _n}(x)$ represent the ratio $ {W_2}n[f,x]/{2^n}$, for $ x \in [0,1]$, and let $ T(f)$ represent the function $ {(\Sigma \rho _n^2)^{1/2}}$. We prove that $ T(f)$ belongs to $ {L^p}[0,1]$ for all $ 0 < p < \infty$. We observe, using inequalities of Paley and Sunouchi, that the operator $ f \to T(f)$ arises naturally in connection with dyadic differentiation. Namely, if $ f$ is strongly dyadically differentiable (with derivative $ \dot Df$) and has average zero on the interval [0, 1], then the $ {L^p}$ norms of $ f$ and $ T(\dot Df)$ are equivalent when $ 1 < p < \infty $. We improve inequalities implicit in Sunouchi's work for the case $ p = 1$ and indicate how they can be used to estimate the $ {L^1}$ norm of $ T(\dot Df)$ and the dyadic $ {H^1}$ norm of $ f$ by means of mixed norms of certain random Walsh series. An application of these estimates establishes that if $ f$ is strongly dyadically differentiable in dyadic $ {H^1}$, then $ \int_0^1 {\Sigma _{N = 1}^\infty \vert{W_N}[f,x] - {\sigma _N}[f,x]/N\,dx < \infty} $.


References [Enhancements On Off] (What's this?)

  • [1] P. L. Butzer and H. J. Wagner, Walsh series and the concept of a derivative, Applicable Anal. 3 (1973), 29-46. MR 0404978 (53:8774)
  • [2] -, On dyadic analysis based on the pointwise dyadic derivative, Anal. Math. 1 (1975), 171-196. MR 0404979 (53:8775)
  • [3] N. J. Fine, On the Walsh functions, Trans. Amer. Math. Soc. 65 (1949), 372-414. MR 0032833 (11:352b)
  • [4] A. M. Garsia, Martingale inequalities, Benjamin, Reading, Mass., 1973. MR 0448538 (56:6844)
  • [5] N. R. Ladhawala, Absolute summability of Walsh-Fourier series, Pacific J. Math. 65 (1976), 103-108. MR 0417678 (54:5727)
  • [6] J. Marcinkiewicz, Sur les multiplicateurs des séries de Fourier, Studia Math. 8 (1939), 79-91.
  • [7] R. E. A. C. Paley, A remarcable series of orthogonal functions. I, Proc. London Math. Soc. 34 (1931), 241-264.
  • [8] G. I. Sunouchi, On the Walsh-Kaczmarz series, Proc. Amer. Math. Soc. 2 (1951), 5-11. MR 0041259 (12:821c)
  • [9] A. Zygmund, On the convergence and summability of power series in the circle of convergence. I, Fund. Math. 30 (1938), 170-196.
  • [10] -, Trigonometric series, Vol. I, Cambridge Univ. Press, Cambridge, 1959.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42C10, 43A75

Retrieve articles in all journals with MSC: 42C10, 43A75


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0690060-X
Keywords: Walsh series, dyadic derivative, square function, maximal function, dyadic $ {H^1}$
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society